Taser Shot Can Cause Seizures: Report

by VR Sreeraman on  March 17, 2009 at 3:01 PM Research News   - G J E 4
 Taser Shot Can Cause Seizures: Report
Stun guns, in certain circumstances, may result in brain-specific complications such as seizures, according to a new case report published in CMAJ.

An analysis of an incident where a previously well police officer in his 30s was mistakenly hit by a taser shot with 2 barbs in the upper back and head meant for a suspect indicates that seizures may occur and should be considered an adverse event related to the use of these devices.

After the officer was hit, he collapsed and lost consciousness, not breathing, eyes rolled upward, foaming at the mouth, arms and legs jerking for about 1 minute and then confused for many minutes afterward. These symptoms "differentiate the episode from the usual transient incapacitation induced by tasers," write Dr. Richard Wennberg and coauthors from Toronto Western Hospital and the University of Toronto.

A neurologic assessment of the patient also diagnosed mild traumatic brain injury and postconcussion syndrome related to head impact from the taser shot or the fall to the ground during the seizure.

"Until now, most reports of taser-related adverse events have understandably concentrated on cardiac complications associated with shots to the chest," write the authors. "Our report shows that a taser shot to the head may result in brain-specific complications."

Source: Eurekalert

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All